Nebraska, 2003

Hail and Damaging Winds in Nebraska, July 3, 2003

July 3, 2003 · NWS LBF · 13 events in 9 counties and zones

11 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM MST, 1 hour earlier.

Area forecast discussion, Jul 3, 1:15 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUL 3 2003

PRECIP CHANCES/PLACEMENT CONTINUE TO BE THE MAIN CHALLENGE FOR THE
HOLIDAY WEEKEND...THE TEMPS

VISIBLE SATELLITE IMAGERY SHOWING CU/VIRGA AT ABOUT 15K FT OR
MORE...AN INDICATION OF THE SHALLOW MSTR BUT DRIER AIR ALOFT. KLNX
SHOWING LONE TCU IN MCPHERSON COUNTY AND VISIBLE INSPECTION SHOWS
THIS TO BE GROWING BUT OBVIOUSLY GETTING WARM/DRY AIR ENTRAINMENT.
MSAS MSTR CONVERGENCE ALSO PEGGING THIS AREA AND WITH BOUNDARY
SHOWING UP ON KLNX/KUEX RADARS THIS WOULD BE THE PLACE FOR FURTHER
DEVELOPMENT THIS EVENING. FURTHER S...HAVE INCLUDED ISOLD THIS
EVE...BUT THINK THAT WARMER TEMPS ALOFT WILL LIKELY PRECLUDE
ORGANIZED DEVELOPMENT. WE HAVE SEEN THO IN RECENT NIGHTS THAT A
SINGLE CB CAN DEVELOP UNDER THE TOUGHEST OF CONDITIONS (WARM AIR
ALOFT).

THE BETTER ORGANIZED DEVELOPMENT SHOULD COME TWD SUNSET AND LATER AS
WEAK WAVE CONTINUES TO PULL THRU THE WRN HALF OF THE STATE. LOW
LEVEL JET DOES INTENSIFY LATER TONIGHT AND LOCALLY RUN WS ETA-KF
DOES SHOW DEVELOPMENT IN THE NERN PART OF THE CWA AROUND 06Z. NCEP
RUN ETA-KF DOES AS WELL. 18Z OPERL ETA SLOWING FRONT SOME AND THEN
DEVELOPING QPF BULLSEYE IN SD AS THE GOOD CONVERGENCE SET UP BY
ADVANCING FRONT AND LLJ. SO IT SEEMS THERE MAY BE TWO SEPARATE TIMES
OF CONVECTION...THIS EVE AND LATER TONIGHT AND HAVE TRIED TO PLAY
THIS IN GRIDS. WHERE THE FRONT LIES AFTER CONVECTION WILL BE THE
CHALLENGING PART OF THE FCST FOR FRIDAY. INITIAL GUESS IS THAT IT
WONT GET AS FAR S AS THE ETA THINKS AND LIKE THE SLOWER AVN POSITION
BETTER. THEREFORE...WILL INCLUDE THE BETTER CHANCES FOR TSRA IN THE
SRN ZONES FOR FRIDAY. WITH GOOD MSTR POOLING BEHIND THE FRONT AND
DECENT SHEAR AS MID LEVEL FLOW PICKS UP...BETTER POTENTIAL FOR
ORGANIZED STORMS FROM LBF AND NEWD BY EVENING. STILL...UPPER WAVE
SHOULD INDUCE BEST LL CONVERGENCE IN THE NERN ZONES...HENCE BORDER
OF MDT RISK OF SVR THERE.

RETURN FLOW SETS UP FOR SAT WITH YET ANOTHER WEAK FRONT TO PROGRESS
SWD/EWD SAT NIGHT LATE. APPEARS BEST LOW AND MID LEVEL FORCING WILL
BE N OF CWA...BUT LEFT IN CHANCE FURTHER N IN PROXIMITY OF FRONT.
FRONT SEEMS TO LOSE ITS PUSH SUNDAY AND SHOULD HANG UP IN C NEB INTO
MONDAY WHICH LOOKS TO BE THE BEST CHANCE FOR OGRANIZED PRECIP FOR
THE CWA. GFS AND CANADIAN ENSEMBLES APPEAR SIMILAR WILL LARGE SCALE
FEATURES AND TRENDED TEMPS MON/TUES TWD MEX GUIDANCE EVEN THOUGH IT
IS ON THE LOWER RANGE OF MEX ENSEMBLE MAXES. WITH CLOUDS/PRECIP/ERLY
WINDS A RAPID WARMUP WILL LIKELY NOT HAPPEN. ACTIVE PATTERN REMAINS
INTO NEXT WEEK.

.LBF...NONE.

JWS
Hazardous weather outlook, Jul 3, 1:53 PM MST, 22 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-041045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE THIS EVENING
ACROSS WESTERN NEBRASKA MAINLY WEST OF A LINE FROM VALENTINE IN
CHERRY COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...TO MEDICINE
CREEK DAM IN FRONTIER COUNTY.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG WINDS AND ISOLATED LARGE HAIL.  THESE
THUNDERSTORMS ARE EXPECTED TO DIMINISH BY MIDNIGHT.

LATER TONIGHT...SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
AS IT MOVES INTO NORTHERN NEBRASKA AROUND 5 AM CDT (4 PM MDT).
THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH A COLD FRONT SAGS SOUTH OF THE AREA BY FRIDAY
AFTERNOON...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO BRING A
THREAT OF THUNDERSTORMS TO WESTERN NEBRASKA FRIDAY NIGHT...MAINLY
SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO SLIDE ACROSS
WESTERN NEBRASKA SETTING OFF LATE AFTERNOON AND NIGHTTIME
THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH STRONG WINDS AND ISOLATED LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHWEST
NEBRASKA...AND FRIDAY EVENING SOUTH OF A LINE FROM BROKEN BOW TO
IMPERIAL.

STAY TUNED EACH DAY FOR THE LATEST SEVERE WEATHER ANALYSIS AND
POSSIBLE SPOTTER ACTIVATION.

DDB

The radar

The North Platte radar (KLNX), 70 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Keith

When
July 3, 2:15 PM MST
Where
Keith County, 15 mi N of Brule
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -100.683

Hail, Grant

When
July 3, 3:00 PM MST
Where
Grant County, Hyannis
Measured
1.75 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
42.150, -101.600

Hail, McPherson

When
July 3, 4:35 PM CST
Where
McPherson County, 13 mi WNW of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.617

Hail, Hooker

When
July 3, 3:40 PM MST
Where
Hooker County, 18 mi SSE of Mullen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.333, -100.683

Thunderstorm Wind, Lincoln

When
July 3, 5:00 PM CST
Where
Lincoln County, 14 mi NNE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.983, -102.150

Hail, Lincoln

When
July 3, 5:15 PM CST
Where
Lincoln County, 14 mi NNE of North Platte
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.000, -101.833

Hail, Logan

When
July 3, 5:21 PM CST
Where
Logan County, 5 mi W of Stapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.100, -101.700

Hail, Cherry

When
July 3, 5:30 PM CST
Where
Cherry County, 48 mi SW of Merritt Res
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -99.383

Hail, Lincoln

When
July 3, 5:45 PM CST
Where
Lincoln County, 14 mi NNE of North Platte
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.317, -101.900

Hail, Garden

When
July 3, 5:00 PM MST
Where
Garden County, 21 mi NE of Mumper
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.000, -101.767

Hail, Grant

When
July 3, 5:16 PM MST
Where
Grant County, 3 mi W of Hyannis
Measured
1.5 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -101.200

Hail, Cherry

When
July 3, 6:45 PM CST
Where
Cherry County, 56 mi S of Merriman
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.817, -100.900

Thunderstorm Wind, Rock

When
July 3, 7:00 PM CST to 7:15 PM CST
Where
Rock County, 11 mi NNE of Rose
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -100.683

Thunderstorm outflow broke large limbs off trees at a ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373757, 5373845, 5373844, 5373846, 5373848, 5373847, 5373849, 5373850, 5372467, 5372469, 5372468, 5372470, 5372471.